New Mexico, 2002Flash Flooding and Flood in New Mexico, September 15, 2002
September 15, 2002 · NWS MAF · 3 events in 1 county or zone
2 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 15, 1:45 AM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Sep 15, 1:45 AM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
345 AM CDT SUN SEP 15 2002
THE LATEST WV LOOP SHOWS A POSITIVE TILT MID-LEVEL TROUGH FROM NRN
MX INTO THE UPPER MIDWEST. VORT MAX IN THE BASE OF MENTIONED TROUGH
WAS OVER SOUTH-CENTRAL NM. A LITTLE CLOSER TO HOME...AREA RADARS
CONTINUE TO SHOW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
CWA. AT THE SURFACE...A COLD FRONT WAS LOCATED OVER THE NORTHERN
DAVIS MOUNTAINS TO NEAR KMAF TO KSPS.
SHORT TERM FORECAST CONCERNS ARE THE POTENTIAL FOR MORE CONVECTION
TODAY AS THE UPPER TROUGH WILL MOVE LITTLE OVER THE NEXT 48 HOURS.
09/00Z 500MB UPPER AIR ANALYSIS SHOWED A THERMAL TROUGH OVER THE
SOUTHERN ROCKIES WHILE 850MB CHART SHOWED HEALTHY DEW POINTS NEAR
14C OVER WEST TEXAS. CLOUD COVER WILL LIKELY LIMIT INSTABILITY OVER
THE CENTRAL AND EASTERN CWA...HOWEVER THERE SHOULD BE LESS CLOUD
COVER OUT WEST WITH LOWER 850MB DEW POINTS AND SUBSIDENT REGION
OVER NRN MX NOSING INTO FAR WEST TX. WE HAVE OPTED TO BOOST POPS
SLIGHTLY WITH COOL MID-LEVEL TEMPS...MORE THAN ADEQUATE MOISTURE AND
FRONTAL BOUNDARY REMAINING IN THE AREA. THE CURRENT FORECAST CALLS
FOR DRY WEATHER ON MONDAY AS THE UPPER TROUGH FINALLY GETS NUDGED
EAST COURTESY OF AN UPPER TROUGH MOVING THROUGH ID. BASED ON THE
SLOW MOVEMENT OF THE UPPER TROUGH AND TAIL END OF FRONTAL BOUNDARY
MOVING SOUTH OUT OF THE AREA...WE HAVE ENOUGH CONFIDENCE TO ADD
SLIGHT CHANCE POPS OVER THE FAR SOUTHEASTERN CWA. POPS MAY HAVE TO
BE BROADENED OVER THE EAST IF TROUGH MOVES SLOWER THAN PROGGED. A
QUICK BUT SIGNIFICANT WARMUP IN STORE FOR TUESDAY AND WEDNESDAY AS A
LEE-SIDE TROUGH DEVELOPS AND WESTERLY DOWNSLOPE FLOW ENSUES. A
WEAK...DRY PAC COLD FRONT PROGGED TO MOVE THROUGH LATE WEDNESDAY FOR
SLIGHTLY COOLER TEMPS THURSDAY. STRONGER COLD FRONT ADVERTISED BY
GFS FOR LATE FRIDAY/EARLY SATURDAY.
THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.
MAF 75/58/80 42-0
LSA 76/55/79 32-0
6R6 82/64/85 4322
MRF 74/51/78 43--
CNM 76/55/81 32-0
.MAF...
TX...NONE.
NM...NONE.
PLATT
In the hours before
Special weather statement, Sep 15, 3:22 AM MST, 2 hours 28 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-152000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
522 AM CDT SUN SEP 15 2002
.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM WILL SLOWLY MOVE ACROSS WEST TEXAS
AND SOUTHEAST NEW MEXICO TODAY. THIS UPPER LEVEL SYSTEM...WILL
COMBINE WITH A WEAK FRONTAL BOUNDARY AND LOW LEVEL MOISTURE TO
PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS OVER THE AREA TODAY.
.WEATHER HAZARDS...
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE DAY ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS TO 40
MPH...AND SMALL HAIL. PONDING OF WATER MAY OCCUR ON ROADS...
ESPECIALLY THOSE THAT RECEIVED HEAVY RAINS ON SATURDAY. DO NOT DRIVE
ACROSS WATER COVERED ROADWAYS.
ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED TODAY...SO
SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTER GROUPS
SHOULD MONITOR THE LATEST WEATHER CONDITIONS OVER WEST TEXAS AND
SOUTHEAST NEW MEXICO.
CL
Flash Flood, Eddy
- When
- September 15, 5:50 AM MST to 6:15 AM MST
- Where
- Eddy County, 11 mi W of Lakewood
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Flash flooding resulted in three feet of water over County Road 28.
Flash Flood, Eddy
- When
- September 15, 7:35 AM MST to 7:50 AM MST
- Where
- Eddy County, 4 mi SW of Carlsbad
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Officials reported flash flooding which resulted in high water up to three feet deep over a low water crossing at Dark Canyon Draw near Hidalgo. One vehicle was stalled in the flood waters. No injuries were reported.
Flood, Eddy
- When
- September 15, 7:45 AM MST to 8:45 AM MST
- Where
- Eddy County, Central Portion
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
Numerous reports of high water in arroyos and low water crossings were received through mid morning.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 15, 20021 death · 1 event
- Damaging Wind in Georgia, September 15, 2002$100,000 · 1 event
- Flash Flood in Pennsylvania, September 15, 2002$100,000 · 1 event
- Flash Flood in Ohio, September 15, 2002$50,000 · 1 event
- Flash Flooding in Puerto Rico, September 15, 2002$40,000 · 3 events
- Flash Flooding in Texas, September 15, 20025 events
- Flash Flood in Guam, September 15, 2002$12,000 · 1 event
- Damaging Wind in Mississippi, September 15, 2002$12,000 · 1 event
- Flash Flooding in Texas, September 15, 20024 events
- Flash Flooding in Texas, September 15, 20024 events
- Heavy Rain in Massachusetts, September 15 to 16, 20023 events
- Damaging Winds in Florida, September 15, 2002$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315520, 5315585, 5315586.